Pennsylvania, 2005Strong Wind in Pennsylvania, November 29, 2005
November 29, 2005 · NWS PHI · 2 events in 2 counties and zones
The combination of heavy rain and strong southerly winds helped knock down trees, tree limbs and wires in the Lehigh Valley during the late afternoon and early evening of the 29th. About 2,500 homes and businesses lost power, most of them within Allentown and Macungie in Lehigh County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of heavy rain and strong southerly winds helped knock down trees, tree limbs and wires in the Lehigh Valley during the late afternoon and early evening of the 29th. About 2,500 homes and businesses lost power, most of them within Allentown and Macungie in Lehigh County. Most of the outages were restored by Midnight EST that night. The greatest impact occurred along U.S. Route 22 in Lehigh County. All of the eastbound lanes and one westbound lane were closed for about 90 minutes from 615 p.m. through 745 p.m. EST because of downed poles and wires. The power outages affected stores near U.S. Route 22 in Whitehall Township (Lehigh County). The peak wind gust at the Lehigh Valley International Airport was 41 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 29, 3:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 29, 3:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EST TUE NOV 29 2005
.OVERVIEW...
THE WIND HAS BEEN THE MAIN WX ELEMENT AS ARE THE TEMPS. ON THE OTHER
HAND, THE RAIN HAS BEEN A LONG TIME COMING TODAY BUT ONCE HERE IT
SHOULD COME DOWN HEAVY AT TIMES. HEAVIEST SO FAR HAS BEEN WELL W AND
NW OF OUR CWA. SCATTERED SHOWERS HAVE REACHED OUR WESTERN FRINGE AND
WILL SPREAD EAST OVERNIGHT. LOOKING UPSTREAM AT THE CONVECTION ALONG
THE NC COAST. DONT SEE THIS MISSING US AT ALL WITH A MOISTURE FLOW
FROM THE SE.
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
PARALLEL FLOW AND WESTERN ATLANTIC HIGH HAS THE SFC FRONT MOVING
VERY SLOWLY ACROSS THE APPALACHIANS, AND WITH A WEAK WAVE FORMING ON
THE FRONT OVER THE APPALACHIANS THE DEEP SE WINDS FROM CENTRAL PA TO
THE COAST WILL PROVIDE PLENTY OF MOISTURE. SO FAR, THE HEAVIEST
RAINS HAVE OCCURRED TO OUR SOUTH AND WEST. THAT IS ALSO THE AREA
WHERE SLIGHT CHANCE OF SVR TSTMS ARE POSSIBLE THIS EVENING. HERE IS
THE RAINFALL FROM MARFC COLLECTION.
HERES A TOP TEN LIST OF THE HIGHEST RAINFALL AMOUNTS MEASURED FOR
THE 12Z TO 18Z PERIOD THIS MORNING:
3.39 MONTEBELLO, VA NELSON CO
3.30 MONTEBELLO FISH NURSERY, VA NELSON CO
2.31 NICHOLLS KNOB, VA ALLEGHANY CO
2.11 INGALLS FIELD, VA BATH CO
1.93 GLASGOW 1SE, VA AMHERST CO
1.92 DEVILS KNOB, VA NELSON CO
1.88 SHERANDO, VA AUGUSTA CO
1.87 LOW MOOR, VA ALLEGHANY CO
1.84 BIG MEADOWS, VA PAGE CO
1.84 LONG RUN ROAD, VA ROCKINGHAM CO
SATELLITE PRECIP ESTIMATES ANOTHER ONE TO TWO INCHES IN SOME OF
THOSE ARAEAS AHEAD OF THE FRONT. THE SLOW FORWARD MOTION OF THE
FRONT WILL ENSURE OUR REGION GETTING INTO A WET PERIOD THIS EVENING
INTO THE MORNING HOURS WED. SOME CONCERN WITH THE UPPER TROUGH
BECOMING NEGATIVELY TILTED THIS EVENING WHICH WOULD ENHANCE PCPN
ESPECIALLY ACROSS THE HIGHER ELEVATIONS. THE PCPN OVER OUR CWA IS
VOID OF ANY LIGHTNING STRIKES, BUT THERE ARE SOME SHOWING UP IN THE
LONGER BAND WEST OF D.C. MOISTURE CONVERGENCE FROM THE RUC IS VERY
IMPRESSIVE WITH A JUICY BAND EXTENDING FROM THE FLORIDA PENN NORTH
THOROUGH PENNSYLVANIA. THE HEAVIER ACTIVITY OVER THE SOUTHERN
APPALACHIANS MAY CONTINUE TO WORK NORTH AND CATCH PART OF THE CFA
WHERE THERE HASNT BEEN MUCH RAIN AT THIS TIME. THERE ARE NO FLOOD
WATCHES AT THIS TIME AND THINK THAT MOST OF OUR RIVERS/STREAMS CAN
HANDLE TWO INCHES. THERE MAY BE SOME ISOLATED HEAVIER AMOUNTS
HOWEVER. THE WAVE ALONG THE FRONT LUMBERS OFF THE COAST BUT NOT TOO
FAR WEDNESDAY BEFORE LIFTING OUT TO THE NE WITH A FAIRLY IMPRESSIVE
UPPER LEVEL TROUGH PUNCHING THROUGH THU NIGHT. SHOT OF COLD AIR WILL
BRING SHOWERS TO THE AREA THURSDAY NIGHT INTO FRIDAY. TEMPERATURES
COOL DOWN NOT TOO DRASTICALLY. COMPARED TO MONDAY AND TUESDAY, ITLL
SEEM MUCH COLDER.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
ONCE THE SH/W MOVES THROUGH FRIDAY FLOW BECOMES ZONAL ACROSS THE
COUNTRY WITH LITTLE IN THE WAY OF PRECIPITATION BUT TEMPERATURES ON
THE COOL SIDE FOR THE FIRST PART OF DECEMBER. NEXT CHANCE OF PCPN
BEGINS DEVELOPING ON SATURDAY OVER THE FRONT RANGE OF THE ROCKIES
THEN MOVES ENE INTO THE OHIO/TENN VALLEYS FOR SUNDAY ADVANCING A
SHIELD OF PRECIPITATION ALONG THE WAY. A SECONDARY WAVE FORMS
FARTHER SOUTH ALONG THE GULF COAST STATES EARLY MONDAY THEN RIDES
NORTH ALONG THE FRONT. THE LOW TRACKS EAST OF THE DELMARVA AS IT
INTENSIFIES OVER THE GRAND BANKS BY TUESDAY. A PATTERN OF
OVERRUNNING PCPN DEVELOPS WITH A MIXTURE OF RAIN/SNOW SHOWERS LATE
SUNDAY INTO TUESDAY. WINTER IS HERE
&&
.AVIATION...
COLD FRONT IS SLOWING AS IT APPROACHES OUR AREA. WEAK SFC WAVE
APPEARS TO HAVE FORMED OVER VA/WV AREA AND THIS WILL SLOW THINGS UP
A BIT. THE CIGS HAVE GONE SUN-VFR FOR SHORT PERIODS OF TIME AT KRDG
AND KABE EARLIER, BUT THE LARGER AREA OF LOWER CIGS STILL CLOSER TO
THE FRONT. AS THIS FRONT, CURRENTLY OVER CENTRAL PA, MOVES EASTWARD
TONIGHT, MORE FREQUENT SHOWERS WILL OCCUR. I HAVE RETAINED CB CLOUD
GROUP IN THE TAFS AS VERY STRONG LOW LEVEL JET WILL ACCOMPANY
TONIGHT FROPA. BUFKIT PROFILES SHOW 925 MB WINDS OF 50 TO 60 KTS
THIS EVENING. WIND SHIFT AND IMPROVING CONDITIONS AFTER 09Z OR SO
TONIGHT. I DELAYED THE RETURN OF SCT CIGS FOR THE TAF SITES UNTIL
AROUND 14Z, ALTHOUGH THE GUIDANCE BETWEEN THE NAM AND GFS WERE
DISSIMILAR WITH REGARD TO HOW FAST THINGS WOULD CLEAR OUT...GFS
BEING MORE OPTIMISTIC.
&&
.MARINE...
WINDS HAVE COME UP AS EXPECTED IN THE BAY AND ALONG THE SHORE.
SUSTAINED SPEEDS 20 TO 25 KNOTS WITH GUSTS CLOSE TO 30 KTS. THESE
WINDS WILL REMAIN UP THIS EVENING AS A STRONG LOW LEVEL JET MOVES
ACROSS THE AREA...ITS NOT OUT OF THE QUESTION THAT HERE MAY BE A FEW
GALE FORCE GUSTS IN ANY HEAVIER SHOWERS, BUT IT DOES NOT LOOK
WIDESPREAD AT THIS TIME, SO WE WILL NOT ISSUE ANY GALE WARNINGS NOW.
FRONT CROSSES THE WATERS WED MORNING AND THE SPEEDS DIMINISH BEHIND
IT. I WILL KEEP SOME GUSTS IN AS THE COOLER AIR SPREADS IN AND KEEP
THE SCA GOING THROUGH THE DAY. I WILL SHORTEN THE SCA TIME FRAME FOR
THE OCEAN AS IT NOW LOOKS LIKE THERE WILL BE PERIOD OF NON-SCA SEAS
OF WINDS AFTER 11Z THU. SCA CRITERIA SEAS REAPPEAR FRI AS COLDER AIR
DEEPENS ACROSS THE REGION AND A LOW DEEPENS OVER THE NORTHEAST
STATES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL WEDNESDAY
AFTERNOON.
...SMALL CRAFT ADVISORY FOR ANZ430-431 UNTIL WEDNESDAY
AFTERNOON.
&&
OVERVIEW/SHORT...EBERWINE
LONG TERM...GIZOT
HYDRO COLLECTION...MARFC
AVIATION/MARINE...OHARAHazardous weather outlook, Nov 29, 4:40 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EST TUE NOV 29 2005
ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-301100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
440 AM EST TUE NOV 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER
TODAY INTO TONIGHT. THERE WILL BE SOME POOR DRAINAGE FLOODING, BUT
MOST STREAMS AT THE MOMENT ARE EXPECTED TO REMAIN WITHIN THEIR BANKS.
THUNDERSTORMS MIGHT CAUSE SOME STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED. IF POSSIBLE PLEASE REPORT
STORM TOTALS EXCEEDING TWO INCHES.
TFG
In the hours before
Special weather statement, Nov 29, 3:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 PM EST TUE NOV 29 2005
MDZ008-012-015-019-300215-
CECIL-KENT-QUEEN ANNES-TALBOT-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE...
EASTON
314 PM EST TUE NOV 29 2005
...MINOR TIDAL FLOODING IS POSSIBLE ALONG THE MARYLAND EASTERN SHORE
LATE THIS AFTERNOON AND THIS EVENING...
A SUSTAINED SOUTH TO SOUTHEAST WIND THIS AFTERNOON AND EVENING MAY
CAUSE TIDAL LEVELS ALONG THE MARYLAND EASTERN SHORE TO RISE TO
BETWEEN THREE AND FOUR FEET MEAN LOWER LOW WATER DURING THE TIMES
OF HIGH TIDE. MINOR TIDAL FLOODING BEGINS AT AROUND THREE AND ONE
HALF FEET.
TIMES OF HIGH TIDE RANGE FROM AROUND 330 PM EST ALONG THE
CHESAPEAKE BAY IN TALBOT COUNTY, INCLUDING THE EASTON AREA, TO
AROUND 830 PM EST ALONG THE BAY IN CECIL COUNTY, INCLUDING THE
AREA NEAR CHESAPEAKE CITY.
PEOPLE NEAR THE BAY SHOULD BE AWARE OF THE POSSIBILITY OF MINOR
TIDAL FLOODING. MOVE VEHICLES AWAY FROM LOCATIONS PRONE TO MINOR
TIDAL FLOODING, AND DO NOT TRY TO DRIVE THROUGH ANY FLOODING ON
ROADWAYS.
EBERWINE/OHARA/MPD
Special weather statement, Nov 29, 3:36 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EST TUE NOV 29 2005
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-301100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
336 PM EST TUE NOV 29 2005
...HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT...
INTENSE LOW PRESSURE OVER LAKE SUPERIOR EXTENDING NORTHWARD INTO
SOUTH CENTRAL CANADA WILL BRING A COLD FRONT THROUGH OUR REGION FROM
WEST TO EAST LATE TONIGHT AND EARLY WEDNESDAY MORNING.
AS THE COLD FRONT APPROACHES FROM THE WEST, STRONG SOUTHERLY WINDS
WERE DRAWING MOISTURE NORTHWARD FROM THE GULF COAST STATES THIS
AFTERNOON. AS A RESULT, OUR REGION IS LIKELY TO RECEIVE A PERIOD OF
HEAVY RAIN BETWEEN THIS EVENING AND EARLY WEDNESDAY. IT IS ALSO
POSSIBLE THAT WINDS WILL GUST AT TIMES TO 30 TO 40 MILES AN HOUR.
IT IS POSSIBLE THAT A DEAD OR DISEASED TREE LIMB COULD FALL, AND
CAUSE A LOCALIZED POWER OUTAGE.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE EXPECTED WITH THIS
EVENT, WITH THE HIGHEST AMOUNTS ACROSS NORTHEAST PENNSYLVANIA AND
NORTHERN NEW JERSEY. TWO SMALL BUT VULNERABLE WATERCOURSES, THE
CHRISTINA RIVER IN NEW CASTLE COUNTY DELAWARE AND THE ASSUNPINK
CREEK IN MERCER COUNTY NEW JERSEY, SHOULD BE SOUTH OF WHERE THE
HEAVIEST RAIN IS EXPECTED TO FALL.
ANY HEAVY RAIN WILL CAUSE FLOODING IN AREAS OF POOR DRAINAGE, AS
WELL AS SIGNIFICANT RISES ALONG MOST OF THE SMALL STREAMS AND CREEKS
IN THE REGION. AT LATE AFTERNOON, THE HEAVIEST AND MOST SUSTAINED
RAIN WAS OCCURRING OVER CENTRAL PENNSYLVANIA SOUTHWARD TO WESTERN
AND CENTRAL MARYLAND AND NORTHERN VIRGINIA. THIS AREA WAS EDGING
EASTWARD, AND RAIN ALONG THE CENTRAL MID ATLANTIC REGION WILL MOVE
NORTHWARD THIS EVENING AS WELL.
PLEASE USE CAUTION WHEN DRIVING THIS EVENING AND ESPECIALLY
OVERNIGHT. TRY TO TAKE ROADS THAT ARE LESS PRONE TO POOR DRAINAGE
FLOODING...AND NEVER DRIVE THROUGH FLOODED AREAS. PLEASE SECURE OR
BRING INSIDE ANY HOLIDAY DECORATIONS OR OUTDOOR ITEMS THAT COULD BE
EASILY BLOWN AROUND OR AWAY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL
COMMERCIAL RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON
WEATHER THAT COULD CHANGE OR WORSEN QUICKLY.
Strong Wind, Lehigh
- When
- November 29, 5:00 PM EST to 9:00 PM EST
- Where
- Lehigh forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
Strong Wind, Northampton
- When
- November 29, 5:00 PM EST to 9:00 PM EST
- Where
- Northampton forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, November 29, 20051 death · 1 event
- Flash Flooding and Flooding in West Virginia, November 29, 2005$300,000 · 50 kt wind · 5 events
- Flash Flood in Virginia, November 29, 2005$325,000 · 1 event
- Flash Flood and Damaging Winds in Maryland, November 29, 2005$250,000 · 65 kt wind · 3 events
- Strong Wind in New York, November 29, 2005$90,000 · 50 kt wind · 18 events
- Strong Wind in New Jersey, November 29, 2005$75,000 · 1 event
- Flooding in West Virginia, November 29, 2005$50,000 · 6 events
- Strong Wind in Pennsylvania, November 29, 2005$40,000 · 50 kt wind · 8 events
- Flood in Pennsylvania, November 29, 2005$50,000 · 1 event
- Flooding and Damaging Wind in Virginia, November 29, 2005$20,000 · 50 kt wind · 11 events
- Damaging Wind in Florida, November 29, 2005$20,000 · 1 event
- Flash Flood in New York, November 29, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480442, 5480443.